It is currently Mon Aug 21, 2017 4:46 am



All times are UTC - 5 hours [ DST ]


Our Sponsors





Post new topic Reply to topic  [ 5 posts ] 
Author Message
 Post subject: I'm Morphing...
PostPosted: Thu Mar 19, 2015 8:03 pm 
Offline
Super Poster
Super Poster

Joined: Wed Mar 18, 2015 6:46 pm
Posts: 167
Location: Alabama
Hello. I have just registered for the site after lurking for about a month. I'm in my 5th week of Suboxone treatment. I began at 20mg and am down to 16mg currently. I was on morphine for 11 years for severe, chronic headaches, with the maximum dosage being 240mg/day (time-released initially, until a period without insurance when I was switched to morphine sulfate IR). Over the past year+ I have been tapering down and reached 135mg/day when something happened with my doctor's DEA license (they say they will get it resolved in a couple of months...whatever that means) and he was no longer able to prescribe Class II or III (he is still treating my diabetes, high blood pressure, etc.). Since I was wanting to end the morphine (and would have needed a refill in about a week), I contacted a doctor about Suboxone treatment (I had read all of Dr. J's information about it) and went for the induction, followed by the weekly visits for 4 weeks. I have now "graduated" to monthly appointments.

One of the "side effects"/benefits of the morphine treatment was that I no longer required the depression and anxiety medicine I was on previously. Since beginning Suboxone the "emotional fog" or dulling is beginning to subside so I thought I should reestablish a relationship with a psychiatrist. I had an appointment today and received a prescription for Lexapro so that hopefully it has time to become effective by the time I'm in need of it.

I have had a lot of headaches since switching from morphine to Suboxone, although so far none have been to the severity that I experienced originally, and I have been able to treat them with Ibuprofen, Tylenol, and Clonodine. Previously, they would get to the point of requiring an ER visit to get relief. I'm hoping it doesn't return to that level now that I'm off the morphine. My mother had similar headache until her mid 40's (she's now 82), and I am now 52. I hope I have a similar experience (that I've "outgrown" them). I had tried all the migraine medications without success, and CAT scans and MRIs were all negative.

I want to taper and eventually get off of Suboxone, primarily so that I can receive proper pain relief for inevitable surgeries in the future. I have a stent and will need more in the future. When I received the first one they ruptured my femoral artery and had to do surgery to repair (after I had bled out and bloated up for several hours...causing chest-to-knee bruising and much pain for about 6 weeks). So, I know as I age, or even because of accidents, at some point I will be in need of effective pain medicine, and I want it to be able to work. So, I need to taper this as I can tolerate.

I believe Dr. J is correct concerning the "kindling effect", and I have a very low threshold for WD pain and discomfort. I will need to taper with a minimum of WD. I look forward to giving and receiving support from all of you here. Thanks!


Top
 Profile  
 
 Post subject: Re: I'm Morphing...
PostPosted: Thu Mar 19, 2015 8:24 pm 
Offline
Moderator
Moderator
User avatar

Joined: Sun Jan 02, 2011 12:35 am
Posts: 2802
Location: Southwest
Welcome to the forum Morph! Whatever reason brought you here doesn't matter. If anything you read helps, that's great.

Everyone seems to have a different reaction to Buprenorphine/Suboxone. Both physically and mentally. Some love what the drug was able to free them from and others hate it because they think it's just switching addictions. We've even had members here who's only drug they took and had an addiction to was Suboxone. Go figure.

Like you, I also started tapering down as soon as I was on it thinking I'd stop a few months later. Within one year I got down to 1 mg and stabilized w/o any withdrawal symptoms or discomfort. Then I needed some surgery and that thought went out the window. Today I am on 6 mg's and will stay there until further notice.

Whatever you decide to do is fine with us. We'll support your decision to either stay on it or stop it. Some have had a hard time with the withdrawals and some haven't. You won't know what will happen until you try yourself.

Congratulations on getting off the morphine and getting some clarity in your life. Some say that Buprenorphine dulls emotions but it hasn't done that to me. I just feel normal. I've cried over deaths and laughed my arse off over comedy. For me, it saved my life and I am totally grateful for that.

Welcome once more to our forum and I hope you get a lot out of it.

rule

_________________
Don't take yourself so damn seriously


Top
 Profile  
 
 Post subject: Re: I'm Morphing...
PostPosted: Thu Mar 19, 2015 11:05 pm 
Offline
Site Admin
Site Admin
User avatar

Joined: Sun Feb 24, 2008 11:03 pm
Posts: 1544
Your withdrawal and future pain relief will all come down to the relationship between your tolerance, vs. the strength of whatever meds you are taking. When you were on 240 mg of oral morphine, your tolerance was about equal to 160 mg of oxycodone per day. On the ceiling dose of buprenorphine, your tolerance is about half that. In other words, if you could suddenly remove all of the buprenorphine from your bloodstream, you would need about 120 mg of morphine per day just to 'break even' and prevent withdrawal. If you are on buprenorphine, have surgery, and transition to morphine, your doc would need to give you more than 120 mg of morphine per day in order to provide pain relief.

It sounds like you are planning on stopping buprenorphine, resetting your tolerance to zero or close to zero, and then having surgery. That option would have the most misery associated with it, because you would need to go through considerable withdrawal before surgery. My concern would be that when I've seen patients do that, their tolerance always rises very rapidly when they go back on an agonist. I have wondered if a prior tolerance to opioids causes tolerance to develop more rapidly than usual... but I have not seen any studies validating that observation.

The other option would be to continue buprenorphine and add an agonist for surgery-- or stop the buprenorphine before surgery and replace with an agonist. I would expect that the symptoms you are having now-- headaches, mainly-- would get better over time. At least that is what usually happens.

if you do the taper, I agree with Rule62 that the slower, the better-- if misery is the concern, and if you have the ability to control a slow taper. Many people cannot do a slow taper, because at some point they get a moment or two of 'weakness'-- a word that I don't like to use, given that we are talking about a disease here...

Let us know how things go!


Top
 Profile  
 
Our Sponsors
 Post subject: Re: I'm Morphing...
PostPosted: Fri Mar 20, 2015 6:56 am 
Offline
Super Poster
Super Poster

Joined: Wed Mar 18, 2015 6:46 pm
Posts: 167
Location: Alabama
Thank you Rule 62 and SuboxDoc. As with any new experience or endeavor, the plans we have when we're beginning are rarely what we finally end up doing, because of the knowledge and understanding we gain as we progress. It's very helpful to have the benefit of your experiences to help direct me. Thank you.


Top
 Profile  
 
 Post subject: Re: I'm Morphing...
PostPosted: Fri Mar 20, 2015 12:15 pm 
Offline
Long Time Member
Long Time Member
User avatar

Joined: Fri Mar 08, 2013 1:02 pm
Posts: 1342
Location: West Tennessee
Hey Morphing,

A big welcome to the forum from me as well!

I agree that most of our initial plans tend to change as we discover how suboxone effects us. The key to success is being flexible with what you will do long term. You are very new to recovery, and the understanding you will gain in the next few months about addiction and how to treat it may change your mind. Or maybe not....either way you will know what to do when the time comes.

Congratulations on taking the step to get started on your recovery! I hope your headaches improve soon. Dr. J touched on this fact, but we do tend to see people early in treatment complain of headaches that will improve once their body adjusts to the new medication. You will know in a few months if you are one of those people.

Q

_________________
No one can make you feel inferior without your consent. ~ Eleanor Roosevelt


Top
 Profile  
 
Display posts from previous:  Sort by  
Post new topic Reply to topic  [ 5 posts ] 

All times are UTC - 5 hours [ DST ]


Who is online

Users browsing this forum: No registered users and 4 guests


You cannot post new topics in this forum
You cannot reply to topics in this forum
You cannot edit your posts in this forum
You cannot delete your posts in this forum
You cannot post attachments in this forum

Search for:
Jump to:  
Our Sponsors
Suboxone Forum latest topics RSS feed Subscribe to the entire forum
 

 

 
Fond Du Lac Psychiatry
Dr. Jeffrey Junig, M.D., Ph.D.

  • Board Certified Psychiatrist
  • Asst Clinical Professor, Medical College of Wisconsin

Powered by phpBB® Forum Software © phpBB Group